Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 27, NWS Nashville, TN

August 28, 20204 counties in Tennessee

NWS Nashville, TN issued this tornado warning at Aug 28, 2020, 6:54 PM CDT for 4 counties in Tennessee. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 6:54 PM CDT (23:54 UTC)
Expired
Aug 28, 2020, 7:10 PM CDT
In force
16 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Cumberland County, TN, Overton County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 129 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:54 PM CDTTSTM WND DMG10 E Sparta, TNLARGE TREE LIMBS DOWN ON OLD RAILROAD GRADE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
598 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

107 
WFUS54 KOHX 282354
TOROHX
TNC035-133-141-185-290030-
/O.NEW.KOHX.TO.W.0027.200828T2354Z-200829T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
654 PM CDT Fri Aug 28 2020

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Southern Overton County in Middle Tennessee...
  Northwestern Cumberland County in Middle Tennessee...
  Northeastern White County in Middle Tennessee...
  Southeastern Putnam County in Middle Tennessee...

* Until 730 PM CDT.
    
* At 654 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located near Bon Air Mountain, or 10 miles east of 
  Sparta, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Crossville around 720 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Pleasant Hill.

This includes Interstate 40 between mile markers 303 and 320.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3599 8495 3588 8532 3596 8539 3621 8518
      3615 8512 3614 8512 3614 8511
TIME...MOT...LOC 2354Z 233DEG 29KT 3594 8528 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Shamburger
3 follow-up statements
254 
WWUS54 KOHX 282358
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
658 PM CDT Fri Aug 28 2020

TNC035-133-141-185-290030-
/O.CON.KOHX.TO.W.0027.000000T0000Z-200829T0030Z/
Overton TN-Cumberland TN-White TN-Putnam TN-
658 PM CDT Fri Aug 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHERN
OVERTON...NORTHWESTERN CUMBERLAND...EAST CENTRAL WHITE AND
SOUTHEASTERN PUTNAM COUNTIES...
    
At 657 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near De Rossett, or 12 miles east of Sparta, moving 
northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Pleasant Hill around 705 PM CDT.
  Crossville around 720 PM CDT.

This includes Interstate 40 between mile markers 304 and 320.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3599 8495 3590 8529 3596 8535 3621 8518
      3615 8512 3614 8512 3614 8511
TIME...MOT...LOC 2357Z 231DEG 29KT 3597 8526 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Shamburger
903 
WWUS54 KOHX 290005
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
705 PM CDT Fri Aug 28 2020

TNC133-141-185-290014-
/O.CAN.KOHX.TO.W.0027.000000T0000Z-200829T0030Z/
Overton TN-White TN-Putnam TN-
705 PM CDT Fri Aug 28 2020

...THE TORNADO WARNING FOR SOUTHERN OVERTON...EAST CENTRAL WHITE AND
SOUTHEASTERN PUTNAM COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3599 8495 3597 8525 3605 8524 3613 8510
TIME...MOT...LOC 0004Z 233DEG 29KT 3601 8520 

$$

TNC035-290030-
/O.CON.KOHX.TO.W.0027.000000T0000Z-200829T0030Z/
Cumberland TN-
705 PM CDT Fri Aug 28 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN CUMBERLAND COUNTY...
    
At 704 PM CDT, a severe thunderstorm capable of producing a tornado 
was located just north of Pleasant Hill, or 9 miles west of 
Crossville, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Mayland around 715 PM CDT.

This includes Interstate 40 between mile markers 308 and 319.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3599 8495 3597 8525 3605 8524 3613 8510
TIME...MOT...LOC 0004Z 233DEG 29KT 3601 8520 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Shamburger
950 
WWUS54 KOHX 290010
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
710 PM CDT Fri Aug 28 2020

TNC035-290020-
/O.CAN.KOHX.TO.W.0027.000000T0000Z-200829T0030Z/
Cumberland TN-
710 PM CDT Fri Aug 28 2020

...THE TORNADO WARNING FOR NORTHWESTERN CUMBERLAND COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3599 8495 3597 8525 3605 8524 3613 8510
TIME...MOT...LOC 0009Z 233DEG 29KT 3604 8515 

$$

Shamburger

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Aug 28, 6:43 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 28, 6:43 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
643 PM CDT Fri Aug 28 2020

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Broke out late afternoon grouping in zone forecast product for
clarity purposes. Removed previous tornado watches. Tornado
Watch 467 continues to be in effect for Southern Middle Tennessee
until 8 PM CDT. A Flash FLood Watch continues to be in effect
until 3 AM CDT Saturday for locations generally just west of and
across Cumberland Plateau Region. Tweaked hourly temperature,
dewpoint, and wind speed/direction grids. Remainder of forecast
continues to be on track.

&&

.AVIATION...
00Z TAF DISCUSSION.

Conditions are a coin toss across Mid State terminals, depending
on where rain is falling. A mix of VFR to IFR conditions have been
observed in the past couple hours and this trend will likely
continue through at least the first half of this TAF.

CKV is in closest proximity to the low pressure center of remnant
Laura, so heavier RA has tapered to -RA or VCSH. BNA/MQY/CSV
remain subject to periods of heavier RA or TS for the next few
hours, and these fluctuations will be handled by AMDs. Expect
southerly winds to continue, gusting as high as 20 kts or so.
IFR/LIFR CIGs are possible overnight, improving from west to east
on Sat afternoon. Winds will swing around to the west on Saturday,
remaining around 10 kts with intermittent gusts.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM CDT Saturday for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart-
Sumner-Wayne-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........Schaper
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
333 AM CDT Fri Aug 28 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-290845-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
333 AM CDT Fri Aug 28 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

The remnants of Hurricane Laura will move across Middle Tennessee
today and tonight. Gusty winds and heavy downpours are expected,
especially this afternoon and evening.

A few severe storms with damaging winds are possible, and a couple
of brief tornadoes may form. The main time for possible severe storms
and spinup tornadoes will be this afternoon and this evening until
midnight.

The downpours could be heavy enough to cause some localized flash
flooding. Western sections have the greatest potential for flooding,
so a Flash Flood Watch is in place generally along and west of I-65
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong storms with gusty winds may occur Saturday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather or flooding to the NWS
while following all local, state, and CDC guidelines.

13

In the hours before

Local storm report, Aug 28, 5:47 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     3 S RIDGETOP            36.35N  86.76W
08/28/2020                   DAVIDSON           TN   SOCIAL MEDIA

            TWO POWER POLES AND ONE LARGE TREE DAMAGED

&&

EVENT NUMBER OHX2000506

SCHAPER
Special weather statement, Aug 28, 6:00 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Nashville TN
600 PM CDT Fri Aug 28 2020

TNZ065-078-080-282330-
Van Buren TN-Warren TN-White TN-
600 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAN BUREN...NORTHEASTERN
WARREN AND SOUTHWESTERN WHITE COUNTIES UNTIL 630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 2
miles east of McMinnville, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
McMinnville, Spencer, Doyle, Rock Island State Park and Fall Creek
Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3563 8568 3571 8577 3593 8554 3576 8533
TIME...MOT...LOC 2300Z 230DEG 26KT 3569 8568

Shamburger
Local storm report, Aug 28, 6:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     3 WNW VIOLA             35.55N  85.90W
08/28/2020                   WARREN             TN   AMATEUR RADIO

            REPORT OF BARN DESTROYED ON CECIL LAXSON RD.

&&

EVENT NUMBER OHX2000507

SCHAPER
Special weather statement, Aug 28, 6:15 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
615 PM CDT Fri Aug 28 2020

TNZ032-065-282345-
Putnam TN-White TN-
615 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE AND SOUTH
CENTRAL PUTNAM COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sparta, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sparta.

LAT...LON 3590 8547 3595 8554 3612 8538 3603 8525
TIME...MOT...LOC 2315Z 227DEG 21KT 3594 8548

Shamburger
Special weather statement, Aug 28, 6:38 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
638 PM CDT Fri Aug 28 2020

TNZ065-066-290015-
Cumberland TN-White TN-
638 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUMBERLAND AND
SOUTHEASTERN WHITE COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crossville, Pleasant Hill and Virgin Falls State Natural Area.

This includes Interstate 40 between mile markers 307 and 310.

LAT...LON 3582 8542 3588 8548 3601 8531 3599 8531
      3598 8526 3600 8526 3604 8525 3605 8524
      3606 8525 3610 8520 3592 8504
TIME...MOT...LOC 2337Z 236DEG 29KT 3586 8539

Shamburger
Special weather statement, Aug 28, 6:52 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
652 PM CDT Fri Aug 28 2020

TNZ032>034-066-290030-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-
652 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON...
NORTHWESTERN CUMBERLAND...EAST CENTRAL PUTNAM AND SOUTHWESTERN
FENTRESS COUNTIES UNTIL 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 14 miles northwest of Crossville, moving northeast at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monterey, Grimsley and Clarkrange.

This includes Interstate 40 between mile markers 301 and 307.

LAT...LON 3605 8526 3612 8531 3633 8504 3618 8490
      3618 8491
TIME...MOT...LOC 2352Z 233DEG 29KT 3611 8522

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:50 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 27, 8:46 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 28, 2:14 AM CDTFlash Flood WatchOHXBedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more20 hr
Aug 28, 11:21 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry24 min
Aug 28, 11:24 AM CDTSpecial Weather StatementOHXDickson36 min
Aug 28, 11:37 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery23 min
Aug 28, 11:45 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Lewis, Maury, Williamson30 min
Aug 28, 11:52 AM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Aug 28, 12:01 PM CDTTornado WarningOHXDickson, Hickman, Maury, Williamson14 min
Aug 28, 12:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Maury, Williamson28 min
Aug 28, 12:14 PM CDTTornado WarningOHXCheatham, Dickson, Hickman, Williamson17 min
Aug 28, 12:24 PM CDTSpecial Weather StatementOHXGiles, Lawrence51 min
Aug 28, 12:33 PM CDTSevere Thunderstorm WarningOHXMaury27 min
Aug 28, 12:40 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson35 min
Aug 28, 12:47 PM CDTTornado WarningOHXDavidson28 min
Aug 28, 12:54 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson36 min
Aug 28, 1:11 PM CDTSpecial Weather StatementOHXSumner49 min
Aug 28, 1:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson38 min
Aug 28, 1:25 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford50 min
Aug 28, 1:55 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale, Wilson65 min
Aug 28, 3:09 PM CDTSpecial Weather StatementOHXLawrence, Wayne36 min
Aug 28, 3:17 PM CDTSpecial Weather StatementOHXDickson, Hickman, Lewis28 min
Aug 28, 3:44 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Maury, Williamson31 min
Aug 28, 3:49 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne101 min
Aug 28, 4:16 PM CDTSpecial Weather StatementOHXBedford, Marshall, Rutherford44 min
Aug 28, 4:39 PM CDTSpecial Weather StatementOHXCoffee36 min
Aug 28, 4:49 PM CDTSpecial Weather StatementOHXGiles26 min
Aug 28, 5:01 PM CDTSpecial Weather StatementOHXBedford29 min
Aug 28, 5:16 PM CDTSpecial Weather StatementOHXWarren29 min
Aug 28, 5:32 PM CDTSpecial Weather StatementOHXCoffee28 min
Aug 28, 5:45 PM CDTTornado WarningOHXWarren15 min
Aug 28, 6:00 PM CDTSpecial Weather StatementOHXVan Buren30 min
Aug 28, 6:15 PM CDTSpecial Weather StatementOHXWhite30 min
Aug 28, 6:38 PM CDTSpecial Weather StatementOHXWhite37 min
Aug 28, 6:52 PM CDTSpecial Weather StatementOHXOverton38 min

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.